Our caregiver community has been anxious to learn about the experiences of patients with Dravet syndrome who have received the COVID-19 vaccination. Our friends at Dravet Syndrome UK (DSUK) recently surveyed their community to gather information on the patient experience after vaccination. They have been kind enough to share this with us in the guest blog post below. You can also find the original post on their website at this link. We deeply appreciate their efforts and openness in the collection and sharing of this information.


In February 2021, DSUK ran a survey of our membership to gather information about the SARS-CoV-2 vaccination (coronavirus or COVID-19 vaccination), in people with Dravet Syndrome (DS). Families of eight people with DS, who had received either the Pfizer/BioNTech or Oxford/AstraZeneca vaccine, responded. Their ages ranged from 16 – 44 years.

The vaccine was tolerated as well in people with Dravet syndrome as in most people in the general population. 

All of the people with DS who had received a SARS-CoV-2 vaccination reported experiencing at least one side effect, including fatigue, fever, pain at the injection site, aching or headache. In the general population, these side effects are common, and reported in up to 88% of people who received the Oxford/AstraZeneca vaccine, and up to 83% of those who received the Pfizer/BioNTech vaccine. Fever was more common after SARS-CoV-2 vaccination in people with DS, compared to that reported in the general population. Importantly, despite fever being one of most common precipitants for seizures in people with DS, the majority of people with DS had no change in seizure frequency (7/8; 88%), or seizure duration (8/8; 100%), after SARS-CoV-2 vaccination, even in the presence of fever.

Two people with DS who responded to the survey had already had COVID-19 infection before they received the vaccine. They experienced similar side effects to the SARS-CoV-2 vaccine compared to those who had never had COVID-19 infection.

Seizures after vaccine 

Only one person of the eight people with DS who received a SARS-CoV-2 vaccination reported an increase in seizure frequency. This individual had one seizure, 11 days after the first dose of the Oxford/AstraZeneca vaccine. This person had been free of seizures for 10 years prior to this seizure. It is very difficult to be certain whether the vaccine precipitated the seizure. We would need to have information from more vaccinated people to know if there is a link, but it is important to note that seven of eight people with DS did not experience any worsening of their seizures with the vaccination.

The importance of vaccination and vaccine safety 

COVID-19 can result in serious illness, and has caused more than 2.5 million deaths worldwide. Some groups of people, including those with learning disability, may have higher risk of death with COVID-19. Vaccination is the most effective way to protect yourself, and others around you, from COVID-19.

The Pfizer/BioNTech (BNT162b2), Oxford/AstraZeneca (ChAdOx1 nCoV-19) and Moderna (mRNA-1273) vaccines have all been approved in the UK. These vaccines have proved to be safe and well tolerated across millions of people in the general population.

Mild side effects such as fatigue, fever, pain at the injection site, aching or headache are common after any vaccine, including the SARS-CoV-2 vaccination. These symptoms are not unexpected, and are caused by the immune system responding appropriately to the vaccine. In some studies, taking paracetamol before, and for 24 hours after, the SARS-CoV-2 vaccine, helped some of these symptoms, and did not stop the vaccine from working effectively.

Summary

  • Overall, the results of the survey suggest that the SARS-CoV-2 vaccines are safe and well tolerated in people with DS, as they are in most people without DS.
  • Mild, short term side effects including fatigue, fever, pain at the injection site, aching or headache are common after vaccination in people with, and without, DS
  • In the majority of people with DS, SARS-CoV-2 vaccine does not appear to be associated with an increase in the frequency or duration of seizures, even in those who develop fever post-vaccination.
  • Treatment with paracetamol (acetaminophen) before, and for 24 hours after the vaccine, may reduce some side effects
  • Treatment with a short course of benzodiazepines may reduce any short-term increase in seizures associated with vaccination in a person with DS, and should be discussed with your neurologist

DSUK thanks Lisa M Clayton, Simona Balestrini, and Sanjay M Sisodiya at the Department of Clinical and Experimental Epilepsy, UCL Queen Square Institute of Neurology, London, UK, for their help in compiling this extract from a manuscript of the full study results, currently seeking publication.